Maine, 2002

Lightning Strikes in Maine, August 5, 2002

August 5, 2002 · NWS GYX · 2 events in 2 counties and zones

An 18-year old man was slightly injured as he leaned on a metal counter top in a Wiscasset restaurant when lightning struck the restaurant. The lightning, which struck an outside corner of the building, also destroyed the motor of a convection fryer.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An 18-year old man was slightly injured as he leaned on a metal counter top in a Wiscasset restaurant when lightning struck the restaurant. The lightning, which struck an outside corner of the building, also destroyed the motor of a convection fryer. In Biddeford, lightning ignited a fire that gutted a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 12:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT MON AUG 5 2002

ZONES...
STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY
TONIGHT.  SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/
AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT
/ESPECIALLY OVER THE MOUNTAINS/.

COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS.
INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER
TERRAIN.

USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE
OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND
TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS.

CWF...
MINIMAL SCA STILL UP FOR WINDS AND SEAS.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, Aug 5, 2:38 PM EST, 52 minutes before
MEZ020-021-025>027-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS
AFTERNOON...

WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC
AND ANDROSCOGGIN COUNTIES AT 330 PM.

THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE
ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN
COUNTIES THROUGH 430 PM.

THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT
LIGHTNING.  WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

SJC

The radar

The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lincoln

When
August 5, 3:30 PM EST
Where
Lincoln County, Wiscasset
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Lightning, York

When
August 5, 8:30 PM EST
Where
York County, Biddeford
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317288, 5317289.